Back to Ask the Diabetes Team Ask the Diabetes Team

From Los Angeles, California, USA:

I have been controlling my type 2 diabetes successfully with 2 mg of Amaryl two times daily and 25-50 mg Precose with meals. I have been trying to increase my exercise levels for the past three months, but I am experiencing control problems.

When I retire for the evening, I am usually at about 90 mg/dl [5.0 mmol/L]. But, I experience a "dawn phenomenon" and generally wake up to a level of about 140 mg/dl [7.8 mmol/L]. Since I have been riding my bike to work, the levels rise to as much as 180 mg/dl [10.0 mmol/L] before I eat a thing. The same thing happens after 30 minutes of aerobics, 90 mg/dl [5.0 mmol/L] before and 135 mg/dl [7.5 mmol/L] after, with no food consumed.

My last A1c was only 3.6, so my doctor is concerned that I must be experiencing some pretty low lows at some time. My diet has remained the same, and I am doing 30 minutes of aerobics three times a week. However, I am not losing a pound! What is going on?


Exercise is associated with a rise in hormones that antagonize insulin's effects. This temporary rise could be a result of these hormone rises with exercise. If your A1c is less than 4%, I would suggest you are doing great. You just want to avoid the lows. In addition, you may want to consider decreasing the Amaryl as this induces insulin secretion and may make it difficult to lose weight. The rise in blood sugar in the morning is a characteristic of diabetes. If your sugars rise too much in the morning, you may not be able to decrease the Amaryl.


Original posting 16 Aug 2004
Posted to Exercise and Sports and Type 2


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.